B.C. government warns of super strong methadone 0
The B.C. government is acknowledging thousands of methadone users have an increased risk of overdosing with the pending change to a heroin-substitute formula that makes it 10 times more potent.
In a statement released Monday, the Ministry of Health said posters warning methadone users to “think before they drink” will be distributed province-wide to warn about the new and stronger Methadose drug available Feb. 1.
Dr. Ailve McNestry of the B.C. College of Physicians and Surgeons said many of the province’s more than 13,500 methadone users were long-time patients eligible to pick-up batches of the drug for home use.
She warned the heroin substitute’s colour is similar to common cough syrup and its increased potency could be potentially fatal to those not careful about its use and storage.
Laura Shaver, B.C. Association for People on Methadone president, said the change would reduce pharmacy errors — including the potential for the drug to be “watered down.”
“What happens (using the current formula) is the methadone gets shipped to the pharmacist in a powdered compound. When it gets there, the pharmacist has to add water and a crystalline punch,” she said.
The new mixture is expected to ensure dose consistency as it is commercially produced and delivered to pharmacies.
With the increased strength, users, however, would take much less of the drug. A teaspoon of Methadose would have the equivalent effect of a small cup of the former methadone solution.
Shaver warned overdose signs include shortness of breath, sleepiness, rolling eyes and sweating. Immediate medical attention should be sought in such cases.